Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 129, NWS Milwaukee, WI

June 24, 2024Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 24, 2024, 6:57 PM CDT for Sauk County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2024, 6:57 PM CDT (23:57 UTC)
Expired
Jun 24, 2024, 7:45 PM CDT
In force
48 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sauk County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 12.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:48 PM CDT, 4 hours 9 minutes earlier. Its key messages:

  • A strong to severe line of fast moving thunderstorms is expected to move across southern WI late this evening and overnight. Damaging winds will be the main threat.
  • Urban and small stream flooding will be possible after midnight due to the already saturated conditions and a quick burst of torrential rainfall.
  • River rises will continue early this week and may receive a sudden boost from heavy rain after midnight.
  • Heat index values into the 90s will be possible on Tuesday.
Area forecast discussion, Jun 24, 2:48 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
248 PM CDT Mon Jun 24 2024

.KEY MESSAGES...

-  A strong to severe line of fast moving thunderstorms is
   expected to move across southern WI late this evening and
   overnight. Damaging winds will be the main threat.

-  Urban and small stream flooding will be possible after
   midnight due to the already saturated conditions and a quick
   burst of torrential rainfall.

-  River rises will continue early this week and may receive a
   sudden boost from heavy rain after midnight.

-  Heat index values into the 90s will be possible on Tuesday.

&&

.SHORT TERM...
Issued 248 PM CDT Mon Jun 24 2024

Tonight through Tuesday night:

Main concern heading into tonight will be MCS activity and an
associated severe wind threat. Convection is still on track to
develop in the vicinity of the Minnesota/Wisconsin state line
this evening, congealing into an MCS as it pushes southeastward
into the area. With a strongly unstable airmass aloft feeding
this complex, it will be capable of producing high winds,
especially near the apex of any bowing segments. Outside of
that, look for sporadic wet microbursts within the areas of
heaviest rain. Limited low level CAPE and shear will greatly
limit the QLCS tornado threat.

The biggest question right now remains the exact track of the
MCS, which will be highly dependent on where exactly convection
forms late this afternoon/early this evening, and how quickly
cold pools are able to conglomerate. Once cold pool
conglomeration takes place, the complex should pretty closely
follow the northwest to southeast instability gradient and the
forward propagating Corfidi vectors.

The latest forecasts suggest that this complex could arrive in
our north as early as 10 PM, but more likely close to midnight.
It should clear the area by 4 or 5 AM. This should be a fast
enough motion to limit any widespread flooding issues, but with
high rainfall rates and already saturated ground, there could be
some localized issues.

Heading into Tuesday, it seems increasingly likely that the
outflow from tonight's activity will be far enough south to keep
the vast majority of the convection south of the state line
through the day. We will still get quite warm and humid,
especially south of I-94, with highs in the upper 80s to around
90, and heat indices between 90 and 95. A cold front brings a
cooler and drier airmass into the region Tuesday night into
Wednesday.

Boxell

&&

.LONG TERM...
Issued 248 PM CDT Mon Jun 24 2024

Wednesday through Monday:

Mid-level and surface troughing still look to move across
Wisconsin on Wednesday in the wake of the low pressure moving
across the state Monday and Tuesday. GFS and NAM soundings show
dry mid to upper levels but a well mixed boundary layer, so
expecting just cumulus to develop across southern Wisconsin
Wednesday afternoon and have kept the forecast dry with highs near
80F. However, given dynamic forcing via the troughing, moisture
in the lower levels, and the well mixed boundary layer I wouldn't
be surprised to see a stray shower or two. High pressure then
sinks south into Wisconsin Wednesday night which will bring clear
skies and potentially allow fog to develop given radiational
cooling and the abundant amount of moisture across the southern
part of the state. Upper level ridging and high pressure will
remain in place across Wisconsin on Thursday allowing for quiet
weather and temperatures in the 70s before moving east Thursday
night.

Southerly flow will return Thursday night into Friday morning,
bringing strong warm and moist advection into the state. Soundings
indicate a very saturated column Friday morning with PWATs around
2in which combined with a weak shortwave trough at 500hPa could
provide for heavy rainfall. A strong cold front will then move
across the state Friday evening. There is some uncertainty with
the timing of the front as the GFS/Euro/Canadian differ slightly
with when it comes through, but steepening mid-level lapse rates
and modest MUCAPE may allow for some elevated, but strong to
severe storms Friday night into Saturday.

High pressure will then again sink south Saturday behind a weak
surface trough. This will allow for drier and cooler weather
across southern Wisconsin for the beginning of next week.

Falkinham

&&

.AVIATION...
Issued 248 PM CDT Mon Jun 24 2024

South winds are expected into this evening, with low level wind
shear developing as a low level just noses into the area. A
complex of thunderstorms is then expected to affect most, and
perhaps all, of the terminals overnight, bringing reduced
visibilities, lower ceilings and strong gusty winds.

The complex should clear the terminals by daybreak with westerly
winds through much of the day on Tuesday.

Boxell

&&

.MARINE...
Issued 248 PM CDT Mon Jun 24 2024

Modest south winds will develop this evening, becoming breezy
late tonight into Tuesday morning as low pressure inches moves
across northern Ontario. A Small Craft Advisory is in effect
overnight for the nearshore waters. A line of thunderstorms
with very gusty winds will move across Lake Michigan late
tonight through early Tuesday morning. West winds on Tuesday
will then shift to northerly on Wednesday following the passage
of a cold front. High pressure will move across the lake
Wednesday night through Friday morning, bringing pleasant
weather.

Boxell

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...1 AM
     Tuesday to 7 AM Tuesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 24, 3:00 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
300 PM CDT Mon Jun 24 2024

WIZ046-047-051-052-056>060-062>072-252000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
300 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A line of strong to severe thunderstorms will impact portions of
southern Wisconsin tonight. Strong winds of 60 MPH or greater will
be the greatest threat, along with locally heavy rain.

Runoff from recent heavy rains will cause many rivers and streams
to continue rise.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Runoff from recent heavy rains will cause many rivers and streams
to continue rise through the week, with flooding possible.

There is a slight chance for thunderstorms Tuesday, mainly near
the Illinois state line. There are additional chances for
thunderstorms Friday into Saturday.

Warm temperatures and high dewpoints will cause heat index values
to rise into the lower to middle 90s on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight. Any reports of damaging
winds, excessive rainfall or flooding will be appreciated.

LMZ643>646-252000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
300 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect overnight for gusty south
winds.

A line of strong to severe thunderstorms may impact the nearshore
waters late tonight, with strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a slight chance for thunderstorms Tuesday, as well as
Friday into Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
300 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A line of thunderstorms is expected to impact the lake tonight,
mainly the southern half. Strong winds are possible with these
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a slight chance for thunderstorms Tuesday, as well as
Friday into Saturday.

www.weather.gov/mkx

In the hours before

Local storm report, Jun 24, 1:26 PM CDT, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
126 PM CDT Mon Jun 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Flash Flood      2 NE Beaver Dam         43.49N 88.80W
06/22/2024                   Dodge              WI   Emergency Mngr

            Flooding on several streets in Waupun and
            Beaver Dam. Backyard and basement flooding.

&&
Local storm report, Jun 24, 1:31 PM CDT, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
131 PM CDT Mon Jun 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Flash Flood      Eden                    43.69N 88.36W
06/22/2024                   Fond du Lac        WI   Emergency Mngr

            Several town roads covered with water in
            Eden and some washouts. Some basements
            flooded in Eden and Waupun. In Waupun some
            roads still flooded into the morning of
            6/24. Street flooding in Byron, Oakfield,
            and Alto. Some roads were still closed
            through the morning of 6/23 in Alto.

&&
Local storm report, Jun 24, 1:40 PM CDT, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
140 PM CDT Mon Jun 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flash Flood      1 SSE North Freedom     43.44N 89.85W
06/22/2024                   Sauk               WI   Emergency Mngr

            Several roads flooded throughout the county,
            especially in the Baraboo and North Freedom
            areas. Some some roads and culverts damaged.
            Some roads still covered by water through
            noon 6/23. Railroad bridge damaged in Devils
            Lake State Park.

&&
Local storm report, Jun 24, 1:48 PM CDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
148 PM CDT Mon Jun 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      2 WNW Cambria           43.55N 89.15W
06/22/2024                   Columbia           WI   Emergency Mngr

            Water flowing over County P in Cambria.
            Street flooding in Pardeeville.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:56 PM CDTRiver Flood WarningMKXDodge31 days
Jun 24, 4:57 AM CDTRiver Flood WarningMKXColumbia6 days
Jun 24, 4:57 AM CDTRiver Flood WarningMKXJefferson19 days
Jun 24, 1:55 PM CDTSmall Craft AdvisoryMKX17 hr
Jun 24, 5:06 PM CDTRiver Flood WarningMKXGreen, Rock23 hr
Jun 24, 5:24 PM CDTRiver Flood WatchMKXJefferson12 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.